New York, 2009

Flash Flooding and Damaging Winds in New York, August 9 to 10, 2009

August 9 to 10, 2009 · NWS BUF · 29 events in 9 counties and zones

A massive convective complex moved from lower Michigan across southern Ontario near Toronto then dove southeast across the Niagara Frontier and Western Southern Tier. This followed an earlier round of strong thunderstorms and heavy rains earlier in the day.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
1
Property damage
$91 million
Crop damage
None recorded
Events
29

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

A massive convective complex moved from lower Michigan across southern Ontario near Toronto then dove southeast across the Niagara Frontier and Western Southern Tier. This followed an earlier round of strong thunderstorms and heavy rains earlier in the day. Damage from the thunderstorm winds was widespread across the Niagara Frontier and Western Southern Tier. Trees as large as two to three feet in diameter were downed. Power outages were scattered throughout the region as the winds downed power lines.|The unprecedented heavy rains that fell four to six inches in less than two hours resulted in some of the worst flash flooding the area has seen. Parts of Erie, Chautauqua, Cattaraugus and Allegany counties received State and Federal Disaster Declarations. In the Village of Silver Creek an entire mobile home park along Silver Creek was washed away. The flood waters continued through the heart of the village through the fire station, police headquarters and highway department. Several police cars, an ambulance and much of the town’s highway equipment were lost. In Irving, the flood waters flowed across parts of the New York State Thruway and Routes 5 and 20. Water flooded portions of Lakeshore Hospital there. Also in Irving, the Seneca Nation sustained almost two million dollars in damage to roads and bridges. In total, in Chautauqua county hundreds of homes were damaged and 45 homes were condemned, including the 35 mobile homes of the aforementioned park. In the Village of Gowanda (part of which is in Erie County and part in Cattaraugus county), extensive flash flooding occurred. Tri-County hospital in Gowanda was inundated by flood waters. Patients were transferred to Lakeshore Hospital in Irving. Several hundred homes sustained damage and 40 homes were condemned there. One fatality occurred in Gowanda as an 80-year-old man ventured out to check a bridge on his property and was swept away by the flood waters. The gage on Cattaraugus Creek at Gowanda showed a rise from six feet to near 13 feet in less than an hour (flood stage is 10 feet). Throughout Cattaraugus county over one-quarter of the roads were damaged or lost.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Aug 9, 7:24 PM EST, 36 minutes earlier.

Area forecast discussion, Aug 9, 7:24 PM EST, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
824 PM EDT SUN AUG 9 2009

.SYNOPSIS...
A SOUTHWEST FLOW OF MUCH WARMER AND MORE HUMID AIR WILL BUILD
INTO THE REGION TONIGHT AND MONDAY. A COLD FRONT IS FORECAST TO
CROSS THE LOWER GREAT LAKES TUESDAY FOLLOWED BY HIGH PRESSURE WHICH
IS EXPECTED TO PROVIDE WESTERN NEW YORK WITH COMFORTABLE WEATHER
CONDITIONS THROUGH THE END OF THE WEEK.

&&

.NEAR TERM /THROUGH MONDAY/...
815 PM UPDATE...BASED ON RADAR AND SATELLITE TRENDS OVER THE PAST
COUPLE OF HOURS...IT IS BECOMING MORE APPARENT THAT THE CWA WILL
BE IMPACTED BY TWO MORE MESOSCALE CONVECTIVE SYSTEMS THE BALANCE
OF THE NIGHT AND THE FIRST PART OF MONDAY. THE FIRST OF THESE IS
CURRENTLY LOCATED JUST NORTH OF TORONTO...AND SHOULD CONTINUE TO
TRACK EAST/EAST-SOUTHEAST THROUGH THE REMAINDER OF EVENING/EARLY
OVERNIGHT PER MODEL THICKNESS FIELDS...WITH THE CORE OF THIS
COMPLEX EVENTUALLY PASSING ACROSS THE EASTERN FINGER LAKES/NORTH
COUNTRY DURING THE LATE EVENING AND EARLY OVERNIGHT HOURS. THIS
WILL BE FOLLOWED BY A SECOND COMPLEX CURRENTLY ADVANCING EASTWARD
ACROSS CENTRAL LOWER MICHIGAN...WHICH SHOULD CONTINUE TO WORK EAST
AND ENTER FAR WESTERN SECTIONS AFTER MIDNIGHT...BEFORE WORKING
ACROSS THE REMAINDER OF THE AREA DURING THE OVERNIGHT AND EARLY
MORNING HOURS OF MONDAY. HAVE MADE MAJOR CHANGES TO THE FORECAST
TO ACCOUNT FOR THESE TWO SYSTEMS...INDICATING A MIX OF LIKELY TO
CATEGORICAL POPS WITH THE FIRST MCS...AND HIGH LIKELY VALUES WITH
THE SECOND. OUTSIDE OF THESE SYSTEMS...SCATTERED CONVECTION WILL
BE POSSIBLE AT JUST ABOUT ANY TIME...SO HAVE RETAINED CHANCE POPS
OTHERWISE. GIVEN THE VERY WARM AND HUMID AIRMASS THAT IS IN
PLACE...WE WILL BE HAVE TO BE ON THE ALERT FOR ANY HYDRO ISSUES
RESULTING FROM THE UPCOMING ROUNDS OF CONVECTION...WITH SEVERE
THREAT NOT OUT OF THE QUESTION AT THIS TIME EITHER.
ACCORDINGLY...HAVE ADDED A MENTION OF HEAVY RAINFALL AND GUSTY
WINDS TO THE FORECAST.

RELEVANT PORTIONS OF THE EARLY AFTERNOON NEAR TERM DISCO FOLLOW...

MONDAY WILL BE A STEAMY DAY. 850 MB TEMPS OF 20C WILL SUPPORT M-U
80S...BUT WITH WET GROUND AND HIGH HUMIDITY IT MAY BE TOUGH TO
REACH 90. ALSO WILL BE LIABLE FOR CONVECTION FROM TIME TO TIME. MAY
SEE SOMETHING EARLY...THEN MORE LATER ON LAKE BOUNDARIES.
IMPOSSIBLE TO PLACE OR TIME. WILL GO WITH 50 POPS AREAWIDE...60
NORTH COUNTRY CLOSER TO FRONT.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY/...
VERY HUMID SOUTHWEST FLOW WILL CONTINUE AHEAD OF A COLD FRONT THAT
IS SET TO CROSS WESTERN NEW YORK LATE TUESDAY. THERE IS STILL THE
POTENTIAL FOR THUNDERSTORM ACTIVITY AHEAD OF THAT COLD FRONT AS
WESTERN NEW YORK REMAINS UNDER MODERATE INSTABILITY AND SIGNIFICANT
UNIDIRECTIONAL SHEAR ALOFT.  THIS TYPE OF PATTERN WOULD SUGGEST THE
POTENTIAL FOR DAMAGING WINDS AS THE PRIMARY SEVERE WEATHER
THREAT...HAIL IS POSSIBLE BUT LARGE HAIL IS MORE UNLIKELY AT THIS
TIME BECAUSE THE FREEZING LEVEL IS FORECAST TO BE SO ELEVATED.

IN THE WAKE OF THE COLD FRONTAL PASSAGE LATE TUESDAY A MUCH MORE
COMFORTABLE AIRMASS WILL OVERSPREAD THE REGION THROUGH WEDNESDAY.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
HIGH PRESSURE SHOULD REMAIN IN CONTROL OF OUR WEATHER THROUGH THE
END OF THE WEEK AND INTO THE WEEKEND AND AT THIS TIME WE PLAN TO
KEEP CONDITIONS DRY THROUGH THE PERIOD.

&&

.AVIATION /00Z MONDAY THROUGH FRIDAY/...
815 PM UPDATE...BASED ON RADAR AND SATELLITE TRENDS OVER THE PAST
COUPLE OF HOURS...IT IS BECOMING MORE APPARENT THAT THE CWA WILL
BE IMPACTED BY TWO MORE MESOSCALE CONVECTIVE SYSTEMS THE BALANCE
OF THE NIGHT AND THE FIRST PART OF MONDAY. THE FIRST OF THESE IS
CURRENTLY LOCATED JUST NORTH OF TORONTO...AND SHOULD CONTINUE TO
TRACK EAST/EAST-SOUTHEAST THROUGH THE REMAINDER OF EVENING/EARLY
OVERNIGHT PER MODEL THICKNESS FIELDS...WITH THE CORE OF THIS
COMPLEX EVENTUALLY PASSING ACROSS THE EASTERN FINGER LAKES/NORTH
COUNTRY DURING THE LATE EVENING AND EARLY OVERNIGHT HOURS. THIS
WILL BE FOLLOWED BY A SECOND COMPLEX CURRENTLY ADVANCING EASTWARD
ACROSS CENTRAL LOWER MICHIGAN...WHICH SHOULD CONTINUE TO WORK EAST
AND ENTER FAR WESTERN SECTIONS AFTER MIDNIGHT...BEFORE WORKING
ACROSS THE REMAINDER OF THE AREA DURING THE OVERNIGHT AND EARLY
MORNING HOURS OF MONDAY. HAVE MADE MAJOR CHANGES TO THE FORECAST
TO ACCOUNT FOR THESE TWO SYSTEMS...WITH ADDITIONAL SCATTERED
CONVECTION POSSIBLE AT JUST ABOUT ANY TIME. IN GENERAL...EXPECT
CONDITIONS RANGING FROM IFR TO MVFR WITHIN THE CONVECTION...TO
MVFR TO VFR IN HAZE OUTSIDE OF IT.

BEHIND THE PASSAGE OF THE SECOND SYSTEM...MORE SCATTERED TO NUMEROUS
SHOWERS AND THUNDERSTORMS WILL ONCE AGAIN BE POSSIBLE ACROSS THE
AREA ON MONDAY GIVEN THE CONTINUED VERY WARM AND HUMID
AIRMASS. REDUCTIONS TO IFR/MVFR WILL AGAIN LIKELY WITHIN ANY
CONVECTIVE ACTIVITY.

OUTLOOK...
TUESDAY...MAINLY VFR.
WEDNESDAY THROUGH FRIDAY...VFR.

&&

.MARINE...
815 PM UPDATE...BASED ON RADAR AND SATELLITE TRENDS OVER THE PAST
COUPLE OF HOURS...IT IS BECOMING MORE APPARENT THAT THE LOWER
LAKES WILL BE IMPACTED BY TWO MORE MESOSCALE CONVECTIVE SYSTEMS
THE BALANCE OF THE NIGHT AND THE FIRST PART OF MONDAY. THE FIRST
OF THESE IS CURRENTLY LOCATED JUST NORTH OF TORONTO...AND SHOULD
CONTINUE TO TRACK EAST/EAST-SOUTHEAST THROUGH THE REMAINDER OF
EVENING/EARLY OVERNIGHT...WITH THE CORE OF THIS COMPLEX
EVENTUALLY PASSING ACROSS THE EASTERN FINGER LAKES/NORTH COUNTRY
DURING THE LATE EVENING AND EARLY OVERNIGHT HOURS. THIS WILL BE
FOLLOWED BY A SECOND COMPLEX CURRENTLY ADVANCING EASTWARD ACROSS
CENTRAL LOWER MICHIGAN...WHICH SHOULD CONTINUE TO WORK EAST AND
ENTER FAR WESTERN SECTIONS AFTER MIDNIGHT...BEFORE WORKING ACROSS
THE REMAINDER OF THE AREA DURING THE OVERNIGHT AND EARLY MORNING
HOURS OF MONDAY. CONTINUOUS LIGHTNING...VERY HEAVY RAIN...AND
STRONG GUSTY WINDS WILL BE POSSIBLE WITH ANY OF THIS ACTIVITY.

FOLLOWING THE PASSAGE OF THIS SECOND SYSTEM ON MONDAY...MORE
SCATTERED TO NUMEROUS SHOWERS AND STORMS WILL BE POSSIBLE THE
REMAINDER OF THE DAY.

&&

.HYDROLOGY...
WITH OVER AN INCH OF RAIN IN LESS THAN AN HOUR...MUCH OF SRN TIER IS
MEETING FFG AND FFW HAS BEEN ISSUED. ALSO WILL WATCH THE BUF AREA
CREEKS...EBZN6 IN PARTICULAR MAY RISE RAPIDLY THIS EVENING...PERHAPS
TO FLOOD STAGE. WARNING MAY BE NEEDED...WILL MONITOR.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...NONE.

&&

SYNOPSIS...TAN
NEAR TERM...JJR/SFM
SHORT TERM...TAN
LONG TERM...TAN
AVIATION...JJR
MARINE...SFM/TAN
HYDROLOGY...SFM
Hazardous weather outlook, Aug 9, 6:36 AM EST, 13 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
736 AM EDT SUN AUG 9 2009

LEZ020-NYZ001>008-010>014-019>021-085-101145-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-NIAGARA-ORLEANS-MONROE-WAYNE-
NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS-NORTHERN ERIE-GENESEE-WYOMING-
LIVINGSTON-ONTARIO-CHAUTAUQUA-CATTARAUGUS-ALLEGANY-SOUTHERN ERIE-
736 AM EDT SUN AUG 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...
WESTERN AND NORTH CENTRAL NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATER THIS AFTERNOON
AND THIS EVENING. A WARM FRONT WILL LIFT SLOWLY NORTH ACROSS THE
REGION TODAY. EXTENSIVE CLOUDS THIS MORNING WILL INITIALLY LIMIT HOW
UNSTABLE THE ATMOSPHERE CAN BECOME...HOWEVER AT LEAST SOME AFTERNOON
SUNSHINE ACROSS WESTERN NEW YORK IS EXPECTED TO PRODUCE SUFFICIENT
INSTABILITY BY LATE AFTERNOON TO ALLOW SCATTERED THUNDERSTORMS TO
DEVELOP. A FEW OF THESE STORMS MAY BECOME SEVERE...WITH THE PRIMARY
HAZARD BEING DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THERE IS THE POSSIBILITY FOR SEVERE THUNDERSTORMS MONDAY. THE
PRIMARY RISK WILL BE ISOLATED DAMAGING WIND GUSTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON AND THIS
EVENING.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ040-041-LOZ042>045-062>065-SLZ022-024-101145-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
736 AM EDT SUN AUG 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
ONTARIO AND SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATER THIS AFTERNOON
AND THIS EVENING. A WARM FRONT WILL LIFT SLOWLY NORTH ACROSS THE
REGION TODAY. EXTENSIVE CLOUDS THIS MORNING WILL INITIALLY LIMIT HOW
UNSTABLE THE ATMOSPHERE CAN BECOME...HOWEVER AT LEAST SOME AFTERNOON
SUNSHINE ACROSS WESTERN NEW YORK IS EXPECTED TO PRODUCE SUFFICIENT
INSTABILITY BY LATE AFTERNOON TO ALLOW SCATTERED THUNDERSTORMS TO
DEVELOP. A FEW OF THESE STORMS MAY BECOME SEVERE...WITH THE PRIMARY
HAZARD BEING STRONG WINDS AND LOCALLY HIGHER WAVES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THERE IS THE POSSIBILITY FOR SEVERE THUNDERSTORMS MONDAY. THE
PRIMARY RISK WILL BE ISOLATED GUSTY WINDS AND LOCALLY HIGHER
WAVES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON AND THIS
EVENING.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

HITCHCOCK

In the hours before

Local storm report, Aug 9, 2:37 PM EST, 5 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
337 PM EDT SUN AUG 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0212 PM     TORNADO          RUSHFORD                42.39N 78.25W
08/09/2009                   ALLEGANY           NY   PUBLIC

            PUBLIC REPORTED TORNADO TOUCHDOWN IN THE VICINITY OF
            RUSHFORD. WIDESPREAD DAMAGA REPORTED

&&

MPUKAJLO
Local storm report, Aug 9, 4:45 PM EST, 3 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
545 PM EDT SUN AUG 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     TSTM WND DMG     BLACK CREEK             42.28N 78.23W
08/09/2009                   ALLEGANY           NY   PUBLIC

            100 TO 200 TREES DOWN IN A ABOUT A 50 FOOT WIDE PATH.
            POSSIBLE TORNADO. WILL BE SURVEYED MONDAY MORNING.

&&

SAGE
Local storm report, Aug 9, 4:54 PM EST, 3 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
554 PM EDT SUN AUG 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1220 PM     MARINE TSTM WIND 1 NW YOUNGSTOWN         43.26N 79.06W
08/09/2009  M46.00 MPH       NIAGARA            NY   C-MAN STATION

1220 PM     MARINE TSTM WIND 4 NNW NEWFANE           43.34N 78.72W
08/09/2009  M40.00 MPH       NIAGARA            NY   C-MAN STATION

&&

SAGE
Local storm report, Aug 9, 6:31 PM EST, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
731 PM EDT SUN AUG 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     FLASH FLOOD      JAMESTOWN               42.10N 79.24W
08/09/2009                   CHAUTAUQUA         NY   LAW ENFORCEMENT

            MCDANIEL ROAD WASHED OUT.

0235 PM     FLASH FLOOD      JAMESTOWN               42.10N 79.24W
08/09/2009                   CHAUTAUQUA         NY   TRAINED SPOTTER

            SMALL CREEKS OVERFLOWING AND FLOODING MALL PARKING LOTS

&&

SAGE
Special weather statement, Aug 9, 6:51 PM EST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
751 PM EDT SUN AUG 9 2009

NYZ004-005-100045-
CAYUGA NY-WAYNE NY-
751 PM EDT SUN AUG 9 2009

...STRONG THUNDERSTORM MOVING INTO THE AREA...

* AT 748 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A CLUSTER OF HEAVY THUNDERSTORMS.  THE STORMS WERE OVER THE
  NORTHERN HALF OF WAYNE COUNTY...MOVING EAST AT 20 MPH.

* THE THUNDERSTORMS WILL BE NEAR...
  SODUS POINT AT 755 PM EDT...
  NORTH ROSE AT 815 PM EDT...
  CONQUEST AT 845 PM EDT...

THESE STORMS HAVE THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE
HAIL AND/OR DAMAGING WINDS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.

THIS STORM HAS THE POTENTIAL TO PRODUCE VERY HEAVY RAIN...AND COULD
CAUSE LOCALIZED FLOODING OF ROADS AND POOR DRAINAGE AREAS.

SAGE
Special weather statement, Aug 9, 7:34 PM EST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
834 PM EDT SUN AUG 9 2009

NYZ001-002-010>012-085-100230-
NIAGARA-ORLEANS-NORTHERN ERIE-GENESEE-WYOMING-SOUTHERN ERIE-
INCLUDING THE CITIES OF...NIAGARA FALLS...MEDINA...BUFFALO...
BATAVIA...WARSAW...ORCHARD PARK...SPRINGVILLE
834 PM EDT SUN AUG 9 2009

AT 835 PM A LINE OF THUNDERSTORMS WAS FOUND ALONG THE NORTH SHORE
OF LAKE ONTARIO. THE STORMS ARE EXPECTED TO REACH NIAGARA AND
ORLEANS COUNTIES BY AROUND 930 PM. SOME OF THESE STORMS WILL BE
CAPIBLE OF PRODUCING GUSTY, POSSIBLY DAMAGING WINDS, TORRENTIAL
DOWNPOURS, AND FREQUENT LIGHTNING. THE STORMS WILL BE IN THE
NIAGARA FALLS, LOCKPORT, AND ALBION AREAS BY 945 PM, AND INTO ERIE
AND GENESEE COUNTIES BY AROUND 1015 PM.

The radar

The Ft Drum radar (KTYX), 128 km away, was scanning. The volume nearest the first event began at 00:58 UTC.

Open the radar archive at this moment

Event by event

22 thunderstorm wind, 7 flash flood. Local standard time, as filed.

Flash Flood, Wayne

When
August 9, 8:00 PM EST to 9:30 PM EST
Where
Wayne County, 2.16 mi NNE of Williamson Sodus Arp to 1.08 mi E of Williamson Sodus Arp
Cause
Heavy Rain
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
43.260, -77.106

Thunderstorm Wind, Niagara

When
August 9, 8:20 PM EST
Where
Niagara County, 1.22 mi NE of Newfane
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
Law Enforcement
Coordinates
43.290, -78.700

Trees and wires were downed by thunderstorm winds.

Thunderstorm Wind, Orleans

When
August 9, 8:45 PM EST
Where
Orleans County, 0.5 mi E of Ridgeway
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
43.270, -78.390

Trees and wires were downed by thunderstorm winds.

Thunderstorm Wind, Orleans

When
August 9, 8:50 PM EST
Where
Orleans County, 0.5 mi E of Albion
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
43.250, -78.190

Trees and wires were downed by thunderstorm winds.

Thunderstorm Wind, Erie

When
August 9, 8:55 PM EST
Where
Erie County, 0.86 mi NW of Williamsville
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
42.960, -78.740

Trees and wires were downed by thunderstorm winds.

Thunderstorm Wind, Genesee

When
August 9, 9:12 PM EST
Where
Genesee County, Batavia
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
43.000, -78.180

Trees and wires were downed by thunderstorm winds.

Thunderstorm Wind, Erie

When
August 9, 9:16 PM EST
Where
Erie County, 0.69 mi S of Ebenezer
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
42.840, -78.750

Trees and wires were downed by thunderstorm winds.

Thunderstorm Wind, Livingston

When
August 9, 9:20 PM EST
Where
Livingston County, 1.67 mi WNW of Caledonia
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
42.980, -77.860

Trees and wires were downed by thunderstorm winds.

Thunderstorm Wind, Wyoming

When
August 9, 9:23 PM EST
Where
Wyoming County, Attica
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
42.870, -78.280

Trees and wires were downed by thunderstorm winds.

Thunderstorm Wind, Wyoming

When
August 9, 9:32 PM EST
Where
Wyoming County, Covington
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.850, -78.020

Trees and wires were downed by thunderstorm winds.

Thunderstorm Wind, Livingston

When
August 9, 9:34 PM EST
Where
Livingston County, 1.23 mi SW of Avon
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
42.910, -77.750

Trees and wires were downed by thunderstorm winds.

Thunderstorm Wind, Livingston

When
August 9, 9:38 PM EST
Where
Livingston County, Leicester
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
42.770, -77.900

Trees and wires were downed by thunderstorm winds.

Thunderstorm Wind, Wyoming

When
August 9, 9:40 PM EST
Where
Wyoming County, 0.69 mi N of Strykersville
Measured
60 kt (69 mph) estimated gust
Property damage
$15,000
Reported by
Public
Coordinates
42.710, -78.450

Trees and wires were downed by thunderstorm winds.

Flash Flood, Chautauqua

When
August 9, 9:40 PM EST to August 10, 1:00 AM EST
Where
Chautauqua County, 0.82 mi SE of Silver Creek to 0.59 mi E of Silver Creek
Cause
Heavy Rain
Property damage
$30 million
Reported by
Emergency Manager
Coordinates
42.541, -79.159

Thunderstorm Wind, Wyoming

When
August 9, 9:41 PM EST
Where
Wyoming County, 0.86 mi NE of Sheldon Center
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
Law Enforcement
Coordinates
42.740, -78.390

Trees and wires were downed by thunderstorm winds.

Thunderstorm Wind, Wayne

When
August 9, 9:42 PM EST
Where
Wayne County, Ontario
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
43.220, -77.280

Trees and wires were downed by thunderstorm winds.

Flash Flood, Cattaraugus

When
August 9, 10:00 PM EST to August 10, 1:30 AM EST
Where
Cattaraugus County, 2.06 mi SW of Gowanda to 1.68 mi S of Gowanda
Cause
Heavy Rain
Deaths
1 direct, 0 indirect
Injuries
1 direct, 0 indirect
Property damage
$45 million
Reported by
County Official
Coordinates
42.450, -78.950

Flash Flood, Erie

When
August 9, 10:00 PM EST to August 10, 1:30 AM EST
Where
Erie County, 0.99 mi SW of Helmuth to 1.39 mi S of Helmuth
Cause
Heavy Rain
Property damage
$15 million
Reported by
Emergency Manager
Coordinates
42.470, -78.944

Thunderstorm Wind, Chautauqua

When
August 9, 10:05 PM EST
Where
Chautauqua County, 0.51 mi W of Hanover Center
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
42.520, -79.140

Trees and wires were downed by thunderstorm winds.

Thunderstorm Wind, Cattaraugus

When
August 9, 10:05 PM EST
Where
Cattaraugus County, 2.91 mi NW of East Otto
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
42.410, -78.790

Trees and wires were downed by thunderstorm winds.

Thunderstorm Wind, Cattaraugus

When
August 9, 10:05 PM EST
Where
Cattaraugus County, 0.86 mi NW of Delevan
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
42.490, -78.480

Trees and wires were downed by thunderstorm winds.

Thunderstorm Wind, Cattaraugus

When
August 9, 10:10 PM EST
Where
Cattaraugus County, Ashford
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
42.320, -78.600

Trees and wires were downed by thunderstorm winds.

Thunderstorm Wind, Livingston

When
August 9, 10:15 PM EST
Where
Livingston County, 0.51 mi E of Springwater
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
42.630, -77.590

Trees and wires were downed by thunderstorm winds.

Thunderstorm Wind, Cattaraugus

When
August 9, 10:20 PM EST
Where
Cattaraugus County, Ellicottville
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
42.270, -78.670

Trees and wires were downed by thunderstorm winds.

Flash Flood, Erie

When
August 9, 10:45 PM EST to August 10, 12:30 AM EST
Where
Erie County, 0.92 mi WSW of Sardinia to 3.24 mi WNW of Sardinia
Cause
Heavy Rain
Property damage
$100,000
Reported by
Trained Spotter
Coordinates
42.525, -78.516

Thunderstorm Wind, Cattaraugus

When
August 9, 10:50 PM EST
Where
Cattaraugus County, Ischua
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
42.250, -78.400

Trees and wires were downed by thunderstorm winds.

Flash Flood, Chautauqua

When
August 9, 10:55 PM EST to August 10, 1:00 AM EST
Where
Chautauqua County, 1.21 mi ENE of Silver Creek to 1.85 mi E of Silver Creek
Cause
Heavy Rain
Property damage
$250,000
Reported by
County Official
Coordinates
42.554, -79.147

Flash Flood, Cattaraugus

When
August 9, 11:00 PM EST to August 10, 1:00 AM EST
Where
Cattaraugus County, 1.61 mi SE of West Perysburg to 1.22 mi ENE of Perrysburg
Cause
Heavy Rain
Property damage
$250,000
Reported by
Public
Coordinates
42.466, -79.025

Thunderstorm Wind, Cattaraugus

When
August 9, 11:20 PM EST
Where
Cattaraugus County, 1.47 mi SSW of Hinsdale
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
42.150, -78.390

Trees and wires were downed by thunderstorm winds.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flash Flood, Cattaraugus2009-08-0980MaleOutside/Open AreasDirect

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2009Every state in 2009This day in weather historyWarnings in New York, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 194496, 194497, 194498, 194500, 194501, 194502, 194504, 194505, 194506, 194509, 194510, 194511, 194512, 194530, 194513, 194515, 194518, 194532, 194519, 194520, 194521, 194522, 194523, 194524, 194525, 194526, 194527, 194528, 194529.